Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 158, NWS Blacksburg, VA

September 20, 2017Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 20, 2017, 3:47 PM EDT for Botetourt County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2017, 3:47 PM EDT (19:47 UTC)
Expired
Sep 20, 2017, 4:15 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WUUS51 KRNK 201947
SVRRNK
VAC023-202015-
/O.NEW.KRNK.SV.W.0158.170920T1947Z-170920T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
347 PM EDT WED SEP 20 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southwestern Botetourt County in west central Virginia...

* Until 415 PM EDT

* At 347 PM EDT, a severe thunderstorm was located over Daleville,
  and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Daleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3740 7998 3744 7996 3744 7990 3737 7993
TIME...MOT...LOC 1947Z 291DEG 4KT 3741 7996 

HAIL...1.00IN
WIND...60MPH
 
$$

DS
2 follow-up statements
104 
WWUS51 KRNK 201958
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
358 PM EDT WED SEP 20 2017

VAC023-202015-
/O.CON.KRNK.SV.W.0158.000000T0000Z-170920T2015Z/
Botetourt VA-
358 PM EDT WED SEP 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHWESTERN BOTETOURT COUNTY...

At 357 PM EDT, a severe thunderstorm was located over Daleville, and
is nearly stationary.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Daleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3744 7990 3737 7993 3739 7996 3744 7994
TIME...MOT...LOC 1957Z 288DEG 4KT 3741 7994 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
150 
WWUS51 KRNK 202007
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
407 PM EDT WED SEP 20 2017

VAC023-202017-
/O.EXP.KRNK.SV.W.0158.000000T0000Z-170920T2015Z/
Botetourt VA-
407 PM EDT WED SEP 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN BOTETOURT COUNTY WILL EXPIRE AT 415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3744 7990 3737 7993 3739 7996 3744 7994
TIME...MOT...LOC 2007Z 291DEG 4KT 3741 7993 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:10 PM EDT, 37 minutes earlier.

Area forecast discussion, Sep 20, 3:10 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
310 PM EDT Wed Sep 20 2017

.SYNOPSIS...
A weak short wave will move southeast across our region this
evening, then high pressure follows for tonight through Saturday. A
cold front will approach the Mid Atlantic region the middle of next
week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM EDT Wednesday...

The upper level pattern continues with ridging dominating the East
and troffing in the West. A shortwave trough with several lobes of
vorticity will travel southeast tonight into Thursday. Scattered
showers and thunderstorms have developed this afternoon in the deep
moisture convergence and surface LIs around minus 3. However,
convection should remain shallow as it will be fighting the
northwest wind especially out east. HRRR, HiResW-ARW-east, RUC, NAM
and GFS showed convection traveling eastward this afternoon into
this evening, then storms taper off on most solutions by 06z. In
general, scattered showers and thunderstorms will diminish this
evening into tonight with the loss of solar heating.

The combinations of light winds and low level moisture will result
in patches of fog late tonight into early Thursday morning. Low
temperatures tonight will range from the upper 40s in the colder
mountains valleys to the mid 60s in the Piedmont.

Differential heating, surface convergence and orographic lift
Thursday along the Appalachians may produce isolated to scattered
showers and thunderstorms. Convective depth will remain rather
shallow given dry mid-level air in place and surface-based CAPES
at/below 1000 J/kg. Any showers or thunderstorms should follow a
diurnal trend and dissipate with sunset. High temperatures Thursday
will vary from around 70 degrees in the mountains to the mid 80s in
the Piedmont.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 310 PM EDT Wednesday...

Will stay rather quiet in our area this period, with showers/few
thunderstorms Thursday evening waning fairly quickly once sunset
occurs. Will see a weak convergent area set up over the southern
Appalachians Friday which should lead to isolated coverage of
showers or storms then drying out Friday night, with potential for a
stray shower into Saturday, though better upper support stays south
of our area, while upper ridge builds across the Ohio Valley into WV.

Temperatures to stay above normal by several degrees, but not seeing
any records threatened.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 310 PM EDT Wednesday...

We will remain in an amplified pattern across the country with two
storms in the western Atlantic to watch. Will see Jose weaken into a
post-tropical system in the short term and continue to weaken this
period. Will see Hurricane Maria head north to off the NC coast,
with question remaining on how close and if it Maria comes ashore.
Model ensembles and consensus from NHC keep it east of the mainland.

Meanwhile, the central U.S. will be active with deep upper trough
and slow moving front. Will see this translate to upper ridge across
our area but expect potential for some clouds and possible showers
to flirt with our piedmont counties Tuesday per leftovers of Jose
interacting with coastal front/trough. However, threat of any
appreciable rain looks low for the next 7 days and even beyond the
front washes out as it moves into the eastern U.S. by Thu-Fri next
week.

Temps remain above normal during this time frame with lows in the
upper 50s to around 60 west, to lower to mid 60s east. Highs ranging
from the mid 70s to around 80 west, to lower to mid 80s east, with
some upper 80s not out of the question, especially if Maria stays
strong and we get on the western subsidence side of the system
without any mid/high clouds Tuesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 141 PM EDT Wednesday...

Scattered MVFR/localized IFR conditions in showers and
thunderstorms expected this afternoon into this evening.
Convection will diminish during the evening with the loss of
solar heating. With light winds and low level moisture, patches
of fog and low clouds will develop tonight into Thursday
morning. KLWB and KBCB are the two taf sites with the best
chance for IFR fog. LIFR conditions is possible at KLWB after
10z. There is also the chance for some light fog at KBLF
overnight. Morning low clouds and fog will lift by 14z Thursday,
return most taf locations to VFR conditions. Diurnal scattered
MVFR showers and thunderstorms will form Thursday afternoon
especially across the high terrain.

Medium confidence in ceilings, visibilities and winds during the
taf period.

Extended Aviation Discussion...

Overall persistence forecast to prevail for the rest of the
week, but with a lower probability of precipitation than today.
Strengthening high pressure remaining in place between exiting
Jose offshore and a weak cold front approaching from the west.
This should maintain good flying weather outside of isolated
diurnal showers and thunderstorms . Dry weather is expected
Friday through Monday. Isolated showers may be possible on
Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/KK
Hazardous weather outlook, Sep 20, 6:15 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
615 AM EDT Wed Sep 20 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-211015-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
615 AM EDT Wed Sep 20 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 20, 1:56 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
156 PM EDT WED SEP 20 2017

VAZ012-013-201830-
Pulaski-Wythe-
156 PM EDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL PULASKI AND NORTHEASTERN WYTHE COUNTIES...

Until 230 PM EDT

At 155 PM EDT, a strong thunderstorm capable of producing locally
heavy rainfall was located over Gunton Park, moving east at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Pulaski...
Dublin...
Allisonia...
Claytor Lake State Park...
and Draper.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3712 8060 3694 8061 3693 8064 3694 8094
      3705 8094
TIME...MOT...LOC 1755Z 266DEG 14KT 3701 8087

JJM
Special weather statement, Sep 20, 2:46 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
246 PM EDT WED SEP 20 2017

VAZ017-032-201915-
Patrick-Floyd-
246 PM EDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL FLOYD AND NORTH CENTRAL PATRICK COUNTIES...

Until 315 PM EDT

At 245 PM EDT, a strong thunderstorm was located over Willis, moving
east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Floyd...
Indian Valley...
Willis...
Alum Ridge...
and Rocky Knob Recreation Area.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3685 8057 3696 8054 3695 8018 3692 8019
      3692 8020 3691 8020 3675 8034
TIME...MOT...LOC 1845Z 282DEG 16KT 3687 8046

JR
Special weather statement, Sep 20, 3:25 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT WED SEP 20 2017

VAZ019-020-024-202000-
Bath-Rockbridge-Alleghany-
325 PM EDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ALLEGHANY...SOUTH CENTRAL BATH AND WEST CENTRAL
ROCKBRIDGE COUNTIES IN WEST CENTRAL VIRGINIA...

Until 400 PM EDT

At 325 PM EDT, a strong thunderstorm was located over Longdale
Furnace, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Longdale Furnace.

LAT...LON 3784 7980 3794 7974 3789 7951 3776 7960
TIME...MOT...LOC 1925Z 293DEG 15KT 3787 7971

DS
Special weather statement, Sep 20, 3:38 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
338 PM EDT WED SEP 20 2017

VAZ033-202015-
Franklin-
338 PM EDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY...

Until 415 PM EDT

At 337 PM EDT, a strong thunderstorm was located over Wirtz, moving
east at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wirtz.

LAT...LON 3709 7995 3713 7994 3713 7984 3707 7985
TIME...MOT...LOC 1937Z 281DEG 6KT 3710 7991

DS
Special weather statement, Sep 20, 3:40 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT WED SEP 20 2017

VAZ023-202015-
Botetourt-
340 PM EDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOTETOURT COUNTY...

Until 415 PM EDT

At 339 PM EDT, a strong thunderstorm was located over Daleville,
moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Troutville...
and Daleville.

LAT...LON 3741 7998 3745 7996 3744 7987 3738 7991
TIME...MOT...LOC 1939Z 287DEG 6KT 3743 7995

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:56 PM EDTSpecial Weather StatementRNKPulaski34 min
Sep 20, 2:46 PM EDTSpecial Weather StatementRNKFloyd29 min
Sep 20, 3:25 PM EDTSpecial Weather StatementRNKRockbridge35 min
Sep 20, 3:38 PM EDTSpecial Weather StatementRNKFranklin37 min
Sep 20, 3:40 PM EDTSpecial Weather StatementRNKCity of Roanoke35 min
Sep 20, 3:49 PM EDTSpecial Weather StatementRNKPatrick26 min
Sep 20, 3:52 PM EDTSpecial Weather StatementRNKBedford23 min
Sep 20, 4:14 PM EDTSpecial Weather StatementRNKPittsylvania31 min
Sep 20, 4:16 PM EDTSpecial Weather StatementRNKCity of Buena Vista29 min
Sep 20, 4:17 PM EDTSpecial Weather StatementRNKCity of Buena Vista28 min
Sep 20, 4:18 PM EDTSpecial Weather StatementRNKCity of Lynchburg57 min
Sep 20, 4:20 PM EDTSpecial Weather StatementRNKPatrick25 min
Sep 20, 4:27 PM EDTSpecial Weather StatementRNKPittsylvania33 min
Sep 20, 4:48 PM EDTSpecial Weather StatementRNKBedford27 min
Sep 20, 4:50 PM EDTSpecial Weather StatementRNKCity of Salem25 min
Sep 20, 5:04 PM EDTSpecial Weather StatementRNKAmherst26 min
Sep 20, 5:09 PM EDTSpecial Weather StatementRNKPittsylvania36 min
Sep 20, 5:11 PM EDTSpecial Weather StatementRNKFranklin34 min
Sep 20, 5:37 PM EDTSpecial Weather StatementRNKPittsylvania23 min
Sep 20, 5:38 PM EDTSpecial Weather StatementRNKPittsylvania37 min
Sep 20, 5:53 PM EDTSpecial Weather StatementRNKAppomattox37 min
Sep 20, 6:09 PM EDTSpecial Weather StatementRNKPittsylvania51 min
Sep 20, 6:31 PM EDTSpecial Weather StatementRNKAppomattox59 min
Sep 20, 6:42 PM EDTSpecial Weather StatementRNKHalifax63 min
Sep 20, 7:14 PM EDTSpecial Weather StatementRNKCharlotte61 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.